Mississippi, 2023

Hail in Mississippi, May 17, 2023

May 17, 2023 · NWS MOB · 1 event in 1 county or zone

Strong storms developed across southeast Mississippi during the afternoon and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong storms developed across southeast Mississippi during the afternoon and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 3:18 PM CST, 50 minutes earlier.

Area forecast discussion, May 17, 3:18 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
418 PM CDT Wed May 17 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 310 PM CDT Wed May 17 2023

A pair of upper troughs will affect our region through Thursday
afternoon. The first trough currently responsible for the ongoing
widespread showers and scattered strong/severe thunderstorms is
situated over the lower Mississippi River region into the
northwest Gulf. This trough will progress slowly eastward tonight
into Thursday morning, maintaining the current active weather in
play through much of the evening before dissipating from north to
south. A few showers and storms could linger along the coast past
midnight. The axis of the second trough extends westward from
Kentucky over southern Missouri and northern Arkansas. This trough
will progress faster toward the east compared to the first, and
merge with the southern trough moving over our area by late
Thursday afternoon. Thursday will likely follow a similar
convective pattern compared to today. However, much of the rain
will likely be focused east of the Tombigbee River and north of
I-10. Some storms Thursday afternoon could be locally strong and
also capable of producing gusty surface winds, frequent lightning,
and heavy rainfall. Low temperatures through the period will be
in the mid and upper 60s across most of the area with lower 70s
along the immediate coast. Highs Thursday will be in the low to
mid 80s. /22

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 310 PM CDT Wed May 17 2023

An upper trough axis will be moving to the east of our area
Thursday evening, with slight upper ridging then expected on
Friday into Friday evening. A deep, moist airmass will remain in
place across the region, with PWAT's ranging between 1.3 to 1.6
inches. Diurnally driven convection will continue, but with less
coverage on Friday afternoon (generally only a 20-30 percent
chance) due to the ridging aloft.

There will be a closed upper low pressure area centered over the
Great Lakes region to start the weekend, with a trough extending
as far south as northern Mississippi and Alabama. The low pressure
area will lift east-northeast through Saturday night into Sunday and
devolve into an open wave, with the troughing over our area
shifting off to the east. A 20-30 percent chance of showers and
thunderstorms will develop Saturday afternoon, and then dissipate
around sunset.

Low temperatures through the period will be in the mid and upper
60s across most of the area with lower 70s along the immediate
coast. Highs Thursday will primarily be in the low to mid 80s,
with highs Saturday in the mid to upper 80s. /22

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 310 PM CDT Wed May 17 2023

The aforementioned upper pattern will bring an associated surface
boundary across the forecast area Saturday night into Sunday,
with the front becoming nearly stationary but likely remaining
just south of the coast through the remainder of the long term
period as surface high pressure ridges into the southeast states
from the northeast. Isolated to scattered diurnal showers and
thunderstorms will be possible each day, primarily in the
afternoon and evening hours through the long term period, with
PoPs in the 20 to 40 percent range each day. Highs in the mid to
upper 80s each day through the period, with overnight lows in the
low to mid 60s inland and upper 60s to lower 70s closer to the
Gulf coast beaches. /12 /22

&&

.MARINE...
Issued at 310 PM CDT Wed May 17 2023

No marine impacts are expected. A light westerly to southwesterly
flow prevails through Saturday then becomes northerly to
northeasterly for Saturday night through early next week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  85  68  85  69  89  68  86 /  50  40  10  20  10  20  10  20
Pensacola   70  83  71  83  72  86  70  84 /  60  40  20  20  10  20  10  20
Destin      71  83  71  84  72  85  72  86 /  60  40  20  10   0  20  10  20
Evergreen   64  85  65  85  66  88  65  86 /  60  70  30  30  10  40  10  30
Waynesboro  65  85  66  86  67  88  64  84 /  40  50  10  20  10  30  10  20
Camden      63  83  63  82  64  86  63  83 /  40  70  30  20  10  40  10  20
Crestview   65  87  66  87  67  90  66  89 /  60  70  20  30  10  30  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 17, 3:39 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
439 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS TREE DOWN ON A POWERLINE AT THE
            INTERSECTION OF FOREST AVE & GOLF VIEW DR.
            TIME ESTIMATED ON RADAR.

&&

JEH
Local storm report, May 17, 3:41 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            EM REPORTS A LARGE TREE DOWN NEAR 350
            COMMERCE ST CLOSE TO VANITY PARK.

&&

JEH
Special weather statement, May 17, 3:42 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed May 17 2023

ALZ060-FLZ205-172230-
Covington AL-Okaloosa Inland FL-
442 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of Covington and
northeastern Okaloosa Counties through 530 PM CDT...

At 442 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Laurel Hill, or 14 miles
west of Florala, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3090 8639 3093 8668 3131 8670
      3131 8621 3125 8619 3100 8619
TIME...MOT...LOC 2142Z 258DEG 23KT 3103 8658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, May 17, 3:46 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 WSW JACKSON           31.50N 87.91W
05/17/2023                   CLARKE             AL   PUBLIC

            EM REPORTS MINOR TREE LIMB DEBRIS SCATTERED
            ACROSS THE AREA NEAR INDUSTRIAL DR & 177.

&&

JEH
Local storm report, May 17, 3:47 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     JACKSON                 31.51N 87.89W
05/17/2023                   CLARKE             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            JACKSON. EM REPORTS A LARGE TREE DOWN NEAR
            350 COMMERCE ST CLOSE TO VANITY PARK.
            CORRECTED TIME FROM 1:10 PM TO 2:10PM.

&&

JEH
Local storm report, May 17, 4:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      2 ESE BON SECOUR        30.30N 87.70W
05/17/2023                   BALDWIN            AL   PUBLIC

&&

JEH

The radar

The Mobile radar (KMOB), 117 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 17, 4:08 PM CST
Where
Wayne County, Waynesboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.670, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103569.